3. Why shouldn't I take an over the counter anti-diarrhea medicine when I have diarrhea caused by C. difficile?
Anti-diarrhea medication can slow down the passage of stool through the digestive tract, increasing the length of time that the colon is exposed to the toxin and increasing tissue damage and inflammation.
4. Once I've had a C. difficile infection, can I be re-infected?
Yes, if symptoms reoccur shortly after the initial infection, it is generally a case of recurrence of overgrowth and toxin production by the same strain rather than an infection with a new strain. This happens because the normal bacterial flora has not re-colonized the gastrointestinal tract yet. A person who has had C. difficile diarrhea may also be at an increased risk of developing a new infection with future courses of antibiotics.
5. Are some antibiotics more likely to cause antibiotic-related diarrhea?
Almost any antibiotic may lead to diarrhea since the drugs alter the normal population of good bacteria in the bowel. Broad-spectrum antibiotics, which kill many different types of bacteria, are more likely to wipe out normal bowel flora and allow C. difficile to overgrow and produce toxin.
This article was last reviewed on December 30, 2014. | This article was last modified on December 16, 2015.
The review date indicates when the article was last reviewed from beginning to end to ensure that it reflects the most current science. A review may not require any modifications to the article, so the two dates may not always agree.
The modified date indicates that one or more changes were made to the article. Such changes may or may not result from a full review of the article, so the two dates may not always agree.